Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An infinite series
of Kronecker conjugate polynomials

Author: Peter Müller
Journal: Proc. Amer. Math. Soc. 125 (1997), 1933-1940
MSC (1991): Primary 11C08, 11R09, 20B05; Secondary 11R32, 12E05, 12F10
MathSciNet review: 1396989
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $K$ be a field of characteristic $0$, $t$ a transcendental over $K$, and $\Gamma $ be the absolute Galois group of $K(t)$. Then two non-constant polynomials $f,g\in K[X]$ are said to be Kronecker conjugate if an element of $\Gamma $ fixes a root of $f(X)-t$ if and only if it fixes a root of $g(X)-t$. If $K$ is a number field, and $f,g\in {\mathcal O}_K[X]$ where ${\mathcal O}_K$ is the ring of integers of $K$, then $f$ and $g$ are Kronecker conjugate if and only if the value set $f({\mathcal O}_K)$ equals $g({\mathcal O}_K)$ modulo all but finitely many non-zero prime ideals of ${\mathcal O}_K$. In 1968 H. Davenport suggested the study of this latter arithmetic property. The main progress is due to M. Fried, who showed that under certain assumptions the polynomials $f$ and $g$ differ by a linear substitution. Further, he found non-trivial examples where Kronecker conjugacy holds. Until now there were only finitely many known such examples. This paper provides the first infinite series. The main part of the construction is group theoretic.

References [Enhancements On Off] (What's this?)

  • 1. M. FRIED, M. JARDEN. Field Arithmetic. Springer, Berlin Heidelberg, 1986. MR 89b:12010
  • 2. R. GURALNICK. Zeroes of permutation characters with applications to prime splitting and Brauer groups. J. Algebra 131 (1990), 294-302. MR 91j:20038
  • 3. W. JEHNE. Kronecker classes of algebraic number fields. J. Number Theory 9 (1977), 279-320. MR 56:5499
  • 4. L. KRONECKER. Über die Irreduzibilität von Gleichungen. Werke II, 85-93; Monatsberichte Deutsche Akademie für Wissenschaft (1880), 155-163.
  • 5. G. MALLE, B. H. MATZAT. Inverse Galois Theory. Book manuscript.
  • 6. P. MÜLLER. Primitive monodromy groups of polynomials. Contemp. Math. 186 (1995), 385-401. CMP 96:01
  • 7. P. MÜLLER. Kronecker conjugacy of polynomials. Preprint (1995).
  • 8. C. PRAEGER. Kronecker classes of field extensions of small degree. J. Austr. Math. Soc. (Series A) 50 (1991), 297-315. MR 92m:12004
  • 9. J. F. RITT. Prime and composite polynomials. Trans. Amer. Math. Soc. 23 (1922), 51-66.
  • 10. J. SAXL. On a question of W. Jehne concerning covering subgroups of groups and Kronecker classes of fields. J. London. Math. Soc.(2) 38 (1988), 243-249. MR 90b:11118
  • 11. H. VÖLKLEIN. Groups as Galois Groups - an Introduction. Cambridge University Press, 1996.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11C08, 11R09, 20B05, 11R32, 12E05, 12F10

Retrieve articles in all journals with MSC (1991): 11C08, 11R09, 20B05, 11R32, 12E05, 12F10

Additional Information

Peter Müller
Affiliation: Department of Mathematics, University of Florida, Gainesville, Florida 32611

Received by editor(s): January 18, 1996
Additional Notes: The author thanks the Deutsche Forschungsgemeinschaft (DFG) for its support in form of a postdoctoral fellowship.
Communicated by: William W. Adams
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society